Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 238, NWS North Platte, NE

August 31, 2002Grant County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 31, 2002, 8:42 PM MDT for Grant County, Nebraska. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 8:42 PM MDT (02:42 UTC)
Expired
Aug 31, 2002, 9:45 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Grant County, NE

The radar

The North Platte radar (KLNX), 103 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 8:45 PM MDTHail 1Hyannis, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WUUS53 KLBF 010242
SVRLBF
NEC075-010345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
841 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GRANT COUNTY IN WEST CENTRAL NEBRASKA...

* UNTIL 945 PM MDT...

* AT 834 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM OVER SOUTHWESTERN
  GRANT COUNTY...OR ABOUT 18 MILES NORTHWEST OF ARTHUR...MOVING EAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF SOUTHERN GRANT COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4188 10205 4174 10205 4175 10144 4194 10144
$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:45 PM MDT, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 31, 1:45 PM MDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
245 PM CDT SAT AUG 31 2002

...IMMEDIATE FCST CHALLENGE CONCERNS THREAT OF PCPN SUN AFTN INTO
SUN EVNG ACRS XTRM ERN PTNS OF CWA AND EXTENT OF POST FNTL COOLING
THEREAFTER...

1800 UTC SFC ANALYSIS INDICATED WK DECAYING QSTNRY FNT EXTDG FM ERN
ND SWWD THRU CNTRL SD INTO NRN NEB PNHDL IN VCNTY OF KCDR. MOIST SLY
SFC FLO AHD OF THIS FEATURE...WITH WLY DRY DOWNSLOPE FLO ON BACKSIDE
OF FNT. LTL ADTNL ADVANCE OF FNT LKLY TIL LTE TNGT WHEN NXT WK SHRT
WV TROF ROTATING ARND PERIPHERY OF SRN PLNS UPR RDG MOVS EWD THRU
NRN PLNS...RESULTING IN CONTD AND MORE SUBSTANTIAL VEERING OF MID
AND UPR WND PROFILE...SUPPORTING SEWD PUSH OF SFC CDFNT.

THIS FNT LKLY TO SCOOT THRU NWRN PTN OF LBF CWA ARND DAYBREAK SUN...
WITH FNT PROGRESSING SEWD DURG DAY AND MOVG OFF TO S AND E BY SUN
EVNG. WK CONVERGENCE AND MOISTRE POOLING IN VCNTY OF FNT COMBINED
WITH STG DIURNAL SFC HTG SHD BE SUFFICIENT TO BRK MODEST MID LVL H7
CAP OF ARND 11-12C BY LTE AFTN...WITH WDLY SCT TSTMS PSBL OVR XTRM
ERN PTNS OF LBF CWA INTO ERY EVNG. CONVECT LN LKLY TO BCM BTR
ORGANIZED BY MID EVNG E OF LBF CWA WHERE DEEPER MOISTURE AND SLGTLY
COOLER TEMPS ALOFT WL RESIDE.

MINIMAL BRF SVR THREAT MAY OCCUR ACRS NERN AND XTRM ERN ZNS FM ARND
21Z-01Z AS CAPE VALUES APPROACH 3000 J/KG WITH LTL OR NO APPRECIABLE
CAP. LI VALUES MAXIMIZED NR -8C NR KONL...WITH GOOD UPR DIFFLUENT
CONVECT SIGNATURE EVIDENT ON HI RES ETA BGNG ARND 21Z.

FURTHER W...NLY SFC WNDS WL ADVECT DRIER AIR INTO WRN PTNS OF LBF
THRUT DAY...AND MODEST WLY H7 FLO ADVECTING WARMER AIR EWD FM OFF
HIR TERRAIN TO W WL EFFECTIVELY CAP AND PREVENT ANY THREAT OF PCPN
IN THIS RGN. DRIER AIR AND INITIAL DOWNSLOPE SFC FLO SHD HELP OFFSET
MAGNITUDE OF CAA SUCH THAT AFTN TEMPS ON SUN WL ONLY BE A COUPLE OF
DEG COOLER THAN THOSE OF TDY.

LABOR DAY THRU MUCH OF FRI LOOKS TO BE DRY WITH ABV NRML TEMPS AS
MEAN SRN PLNS UPR RDG BLDS SLOLY WWD AND NWD AS WRN TROF SLOLY
FILLS. NXT MINIMAL THREAT OF PCPN STILL APPEARS TO BE FRI INTO FRI
NGT AS NXT PROGRESSIVE UPR LONG WV TROF SWINGS EWD THRU NWRN INTO
NCNTRL PTN OF NATION...PROVIDING SUPPORT FOR ANOTHER WK BLAST OF
COOLER AIR FM NW WHICH SHD LINGER THRU NXT WEEKEND.

.LBF...NONE.

WERT

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.